Difference Between Acetaminophen and Ibuprofen (With Table)

Acetaminophen and Ibuprofen are Over-the-counter pain relievers. Over-the-counter pain relievers can be bought without any prescription.  Acetaminophen is used to reduce fever and body pains. Ibuprofen is used to reduce fever, pain in different body parts, and also inflammation. Although they have similarities in uses, they work in different ways to show the effect.

Acetaminophen vs Ibuprofen

The main difference between Acetaminophen and Ibuprofen is that Acetaminophen is classified under analgesics and antipyretics.  On the other hand, Ibuprofen comes under nonsteroidal anti-inflammatory drugs (NSAIDs). Unlike other drugs, they reduce pain without turning off the senses by not losing consciousness. Some Studies show that Ibuprofen shows more effective results than acetaminophen.

Acetaminophen is used to treat different types of pains such as muscle aches, toothaches, menstrual cramps, arthritis pain, and so on. It is a commonly prescribed pain reliever and fever reducer. Overdose of acetaminophen may cause minor liver failure which may lead to a fatal condition. Acetaminophen is a derivative of p-aminophenol. Its molecular weight is 151.16 gm/mol.

Ibuprofen along with reducing fever and pains also reduces chronic inflammation by reducing the production of hormones that causes inflammation. Using Ibuprofen for a long time may cause the chances of a heart attack. People who have experienced heart issues shouldn’t consume these drugs for a certain period unless a doctor prescribes them.

Comparison Table Between Acetaminophen and Ibuprofen

Parameters of ComparisionAcetaminophenIbuprofen
Classified underAnalgesics and AntipyreticsAnti-inflammatory drugs
UsesReduces fever and Body pains etcReduces fever, body pains, inflammation, etc
EffectivenessLessMore
Should not be consumed byAlcoholics, People suffering from liver disease, etcHeart patients, People over 60 years, etc
Symptoms of overdoseAppetite loss, seizures, Jaundice, sweating, etcHeartburn, blurred vision, vomiting, nausea, stomach pain, etc

What is Acetaminophen

The active ingredient used in producing acetaminophen is Tylenol. The source of Tylenol is coal. It is produced by subjecting oxygen-deprived coal to high temperatures of heat in the form of liquid. Do not consume more than one product that contains acetaminophen simultaneously. Consumption of more than one product with acetaminophen causes liver damage which may lead to death.

Acetaminophen is available in variable forms like chewable tablets, Solution, capsules, oral powder, orally decomposed tablets, and effervescent granules. Acetaminophen should not be consumed more than 4000 mg in a day. Before giving this drug is to kids confirm by seeing on the label of the drug if it is suitable for kids of that age. The quantity of drug suitable for kids and adults vary. For kids, It depends on weight.

Consumption of acetaminophen will show some side effects. Some of the side effects are itching, hoarseness, difficulty in breathing, rashes, swelling of throat, tongue, lips, feet, ankles, hands, difficulty in swallowing, and dark urine.

If an overdose of acetaminophen occurs sometimes people don’t even know. Some of the symptoms of overdose are vomiting, excessive sweating, extreme tiredness, yellowing of eyes, unusual bleeding, and so on. Acetaminophen for use in infants ships with its dropper or oral syringe.

After consumption of acetaminophen for a few days, the consumer experiences sore throat or skin rashes, or if fever or fever and pain isn’t reduced then seek medical attention.

What is Ibuprofen

Ibuprofen has been synthesized from the isobutyl benzene and acetic anhydride by acylation of Friedel crafts, carbonyl reduction, Grignard reaction, and chlorine substitution.

Ibuprofen is included in the list of essential medicines by World Health Organisation( WHO ). Ibuprofen comes under a Non-steroidal anti-inflammatory drug( NSAIDs). Around 30 million people in the world regularly use NSAIDs. Ibuprofen when reduces inflammation works by minimizing the effect on pain nerve stimulation which helps in reducing pain and swelling.

Ibuprofen is widely used for treating toothache, sprains, Regular cold, menstrual pain, inflammation, fever, back pain, arthritis, and back pain. Some other medications are made by combining ibuprofen. They are used only for short-term use.  

Side effects are common for every medical product. The side effects of Ibuprofen are dyspepsia( Indigestion), nausea, bloating, constipation, headache, skin rashes, tinnitus( Hearing sounds), edema ( swelling formed due to over-accumulation of fluid), and nervousness.

Ibuprofen should not be consumed by people who have allergic reactions to other NSAIDs, regular abdominal pain, heart diseases, kidney diseases, bleeding problems, chickenpox, rapid weight gain,  ulcerative colitis ( inflammation in colon) and also should not be consumed by people over 60 and people who have taken diuretic (a common treatment for blood pressure).

People should stop using Ibuprofen if they experience a change of skin color in the area of pain, blood vomitings or stool, pain or fever which lasts longer. In any such condition medical help is needed.

Main Differences between Acetaminophen and Ibuprofen

  1. As per many scientific studies, It is stated that Ibuprofen is more effective than acetaminophen.
  2. Acetaminophen reduces fever and body pains, Ibuprofen reduces Body pains, fever, and inflammation.
  3. Acetaminophen comes under analgesics and antipyretics, Ibuprofen comes under Non-steroidal anti-inflammatory drugs.
  4. Acetaminophen interacts with drugs like imatinib, isoniazid, and metyrapone. Ibuprofen interacts with drugs like aspirin, lisinopril, and ketorolac.
  5. Acetaminophen should not be consumed by alcoholics and people suffering from lung diseases. Ibuprofen should not be consumed by people suffering from heart diseases and bleeding problems.

Conclusion

Acetaminophen and Ibuprofen are over-the-counter drugs. They can be used without any prescription. These are generally used drugs in daily life. These are not any antibiotics, so people can consume these drugs without prescription. They are available in almost every pharmacy shop.

Acetaminophen comes under analgesics and antipyretics. They reduce Fever and regular pains like menstrual cramps, headache, toothache, arthritis pain so on. Ibuprofen comes under a Non-steroidal anti-inflammatory drug ( NSAIDs ). They reduce fever, pain, and inflammation. They reduce sprains, Regular colds, and fever.

Acetaminophen is available in different forms like chewable tablets, oral suspension, oral capsules, orally decomposed tablets, and so on. Ibuprofen is available in forms like oral elixir, rectal suppositories,  effervescent tablets, and oral solution.

References

  1. https://www.tandfonline.com/doi/abs/10.1080/03007995.2021.1928617
  2. https://journals.sagepub.com/doi/abs/10.1345/aph.1m332